Alert archive / Arizona / Winter Storm Warnings in 2016
Winter Storm Warning 1, NWS Phoenix, AZ
NWS Phoenix, AZ issued this winter storm warning at Jan 6, 2016, 12:56 PM MST. It took effect at Jan 7, 2016, 11:00 AM MST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2016, 12:56 PM MST (19:56 UTC)
- In effect from
- Jan 7, 2016, 11:00 AM MST
- Expired
- Jan 8, 2016, 2:37 AM MST
- In force
- 16 hr
- Issued by
- NWS Phoenix, AZ
The text
As transmitted.
185 WWUS45 KPSR 061956 WSWPSR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 1256 PM MST WED JAN 6 2016 AZZ024-071400- /O.NEW.KPSR.WS.W.0001.160107T1800Z-160109T0000Z/ SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 1256 PM MST WED JAN 6 2016 ...WINTER STORM WARNING IN EFFECT FROM 11 AM THURSDAY TO 5 PM MST FRIDAY ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WINTER STORM WARNING FOR SNOW...WHICH IS IN EFFECT FROM 11 AM THURSDAY TO 5 PM MST FRIDAY. * SNOW ACCUMULATIONS...6 TO 10 INCHES ABOVE 5000 FEET. SOME OF THE HIGHEST MOUNTAIN PEAKS COULD SEE MORE THAN A FOOT OF SNOWFALL. MINOR ACCUMULATIONS ARE POSSIBLE BELOW 5000 FEET. * SNOW LEVELS...AROUND 5000 FEET...BRIEFLY LOWERING TO AROUND 4500 FEET AS THE SNOW ENDS FRIDAY AFTERNOON. * TIMING...SNOW DEVELOPING LATE THURSDAY MORNING...CONTINUING UNTIL LATE FRIDAY AFTERNOON. * AFFECTED AREA...ELEVATIONS ABOVE 5000 FEET ACROSS SOUTHERN GILA COUNTY. * MAIN IMPACT...DIFFICULT TRAVEL CONDITIONS ALONG US 60 NEAR TOP OF THE WORLD AS WELL AS NORTH OF GLOBE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX
3 follow-up statements
942 WWUS45 KPSR 071057 WSWPSR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 357 AM MST THU JAN 7 2016 DEFAULT OVERVIEW SECTION AZZ024-072300- /O.CON.KPSR.WS.W.0001.160107T1800Z-160109T0000Z/ SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 357 AM MST THU JAN 7 2016 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST FRIDAY ABOVE 5000 FEET... * SNOW ACCUMULATIONS...6 TO 10 INCHES ABOVE 5000 FEET. SOME OF THE HIGHEST MOUNTAIN PEAKS COULD SEE MORE THAN A FOOT OF SNOWFALL. MINOR ACCUMULATIONS ARE POSSIBLE BETWEEN 4000-5000 FEET. * SNOW LEVELS...STARTING NEAR 5000 FEET THEN LOWERING TO 4000 FEET BY FRIDAY MORNING. * TIMING...STARTING LATE THIS MORNING...CONTINUING OVERNIGHT...THEN TRENDING DOWN DURING THE DAY FRIDAY. * AFFECTED AREA...ELEVATIONS ABOVE 5000 FEET ACROSS SOUTHERN GILA COUNTY WILL GET HEAVY SNOW...MUCH LIGHTER ACCUMULATIONS BETWEEN 4000-5000 FEET. * MAIN IMPACT...HAZARDOUS WINTER DRIVING CONDITIONS. KEY HIGHWAYS THAT WILL BE MOST AFFECTED ARE PORTIONS OF HIGHWAY 60...NEAR TOP OF THE WORLD AS WELL AS NORTH OF GLOBE...AND PORTIONS OF HIGHWAY 77 SOUTH OF GLOBE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER...AND BLANKETS IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX
907 WWUS45 KPSR 072145 WSWPSR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 245 PM MST THU JAN 7 2016 AZZ024-081100- /O.CON.KPSR.WS.W.0001.000000T0000Z-160109T0000Z/ SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 245 PM MST THU JAN 7 2016 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY ABOVE 5000 FEET... * SNOW ACCUMULATIONS...AN ADDITIONAL 3 TO 5 INCHES OF SNOW IS EXPECTED ABOVE 5000 FEET THIS EVENING THROUGH FRIDAY AFTERNOON. SOME LIGHT ACCUMULATIONS ARE POSSIBLE AS LOW AS 4000 FEET. * SNOW LEVELS...5000 FEET THURSDAY EVENING...LOWERING TO 4000 FEET BY FRIDAY MORNING. * TIMING...SNOW CONTINUING INTERMITTENTLY THURSDAY EVENING THROUGH FRIDAY AFTERNOON. * AFFECTED AREA...ELEVATIONS ABOVE 5000 FEET ACROSS SOUTHERN GILA COUNTY WILL GET HEAVY SNOW...MUCH LIGHTER ACCUMULATIONS BETWEEN 4000-5000 FEET. * MAIN IMPACT...HAZARDOUS WINTER DRIVING CONDITIONS. KEY HIGHWAYS THAT WILL BE MOST AFFECTED ARE PORTIONS OF HIGHWAY 60...NEAR TOP OF THE WORLD AS WELL AS NORTH OF GLOBE...AND PORTIONS OF HIGHWAY 77 SOUTH OF GLOBE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER...AND BLANKETS IN YOUR VEHICLE IN CASE OF AN EMERGENCY. && $$ STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX
248 WWUS45 KPSR 080937 WSWPSR URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 237 AM MST FRI JAN 8 2016 AZZ024-090300- /O.CAN.KPSR.WS.W.0001.000000T0000Z-160109T0000Z/ /O.NEW.KPSR.WW.Y.0001.160108T0937Z-160109T0300Z/ SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 237 AM MST FRI JAN 8 2016 ...WINTER STORM WARNING REPLACED BY WINTER WEATHER ADVISORY...IN EFFECT UNTIL 8 PM MST THIS EVENING ABOVE 4500 FEET... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT UNTIL 8 PM MST THIS EVENING. THE WINTER STORM WARNING HAS BEEN CANCELLED. * SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 2 INCHES OF SNOW IS EXPECTED ABOVE 4500 FEET. UP TO 3 INCHES OF ADDITIONAL SNOW IS EXPECTED ABOVE 6000 FEET. * SNOW LEVELS...AROUND 4500 FEET. * TIMING...SCATTERED SNOW SHOWERS WILL CONTINUE THROUGH EARLY THIS EVENING. * AFFECTED AREA...ELEVATIONS ABOVE 4500 FEET ACROSS SOUTHERN GILA COUNTY. * MAIN IMPACT...HAZARDOUS WINTER DRIVING CONDITIONS. HIGHWAYS THAT WILL BE MOST AFFECTED ARE PORTIONS OF HIGHWAY 60...NEAR TOP OF THE WORLD AS WELL AS NORTH OF GLOBE...AND PORTIONS OF HIGHWAY 77 SOUTH OF GLOBE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ STAY UP-TO-DATE ON THE LATEST FORECASTS BY LISTENING TO WEATHER RADIO ON THE PUBLIC SERVICE BAND. MORE DETAILED INFORMATION IS AVAILABLE FROM THE NATIONAL WEATHER SERVICE IN PHOENIX ON THE INTERNET AT WEATHER.GOV/PHOENIX
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this winter storm warning went out at Jan 6, 8:19 AM MST, 4 hours 37 minutes earlier.
Area forecast discussion, Jan 6, 8:19 AM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 819 AM MST WED JAN 6 2016 .SYNOPSIS... SHOWERS WILL CONTINUE TO EXIT THE AREA TODAY...ALTHOUGH ANOTHER WEATHER SYSTEM BRING PRECIPITATION TONIGHT AND THURSDAY WITH A SIGNIFICANT DOWNTREND FRIDAY. A MUCH WEAKER WEATHER SYSTEM WILL BRING A SLIGHT CHANCE OF SHOWERS SATURDAY NIGHT AND SUNDAY FOLLOWED BY DRY CONDITIONS MONDAY AND TUESDAY. && .DISCUSSION... WATER VAPOR IMAGERY DEPICTS OUR SECOND STORM OF THE WEEK MOVING INTO EASTERN ARIZONA...WITH RAPID DRYING AND WEAK SHORTWAVE RIDGING OVER SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA. JUST A FEW SHOWERS PERSIST EAST OF PHOENIX AS OF 15Z BUT THESE ARE DISSIPATING QUICKLY AND ALL HI-RES SHORT TERM GUIDANCE INDICATE A MOSTLY DRY DAY THROUGH AT LEAST LATE AFTERNOON. MADE SOME MINOR ADJUSTMENTS TO POPS TO KEEP AT LEAST A SLIGHT CHANCE MENTION OF SHOWERS NORTH/EAST OF PHOENIX TODAY /GIVEN UPSLOPE CONSIDERATIONS/. ELSEWHERE IT SHOULD BE DRY BEFORE THE NEXT TROUGH APPROACHES FROM THE WEST LATE THIS AFTERNOON. && .PREVIOUS DISCUSSION... TONIGHT THROUGH FRIDAY... THE NEXT SYSTEM TO AFFECT US IS CENTERED ROUGHLY NEAR 135W EARLY THIS MORNING. GOOD MODEL AGREEMENT THAT THERE WILL BE THREE MAIN SHORT WAVES WITH THE UPPER TROUGH. THE FIRST ONE MOVES INTO SOUTHEAST CALIFORNIA BY LATE THIS AFTERNOON AND IS MORE OF A GLANCING BLOW FOR OUR AREA BUT HELPS TO RE-MOISTEN THE ATMOSPHERE. THE SECOND MOVES THURSDAY MORNING AND HAS BETTER DYNAMICAL FORCING. THE MAIN BRUNT OF IT LOOKS TO BE DONE BY 00Z SATURDAY...LINGERING OVER THE HIGHER TERRAIN. THE THIRD ONE LOOKS TO BE QUITE WEAK AND MOVES THROUGH EARLY FRIDAY. ADDED SLIGHT CHANCE OF THUNDER FOR THURSDAY AND FRIDAY...FOR SIMILAR REASONS AS DISCUSSED ABOVE...THOUGH FRIDAY THUNDERSTORM POTENTIAL WILL BE LIMITED TO EARLY AFTERNOON AND CONFINED TO OUR EASTERNMOST AREAS. ADDITIONAL QPF FOR TODAY THROUGH FRIDAY IS 0.10-0.25 LOWEST DESERTS...0.50-1.00 PHOENIX AREA...1.00-1.75 MOUNTAINS. SNOW LEVELS GRADUALLY DECLINE...MOST NOTABLY THURSDAY/THURSDAY NIGHT BOTTOMING OUT AROUND 4000 FEET FRIDAY MORNING. STORM TOTAL SNOW ACCUMULATIONS OF 1-2 INCHES POSSIBLE BELOW 5000 FEET AND 6-10 INCHES ABOVE 5500 FEET. VERY LITTLE TERRITORY AT THOSE ELEVATIONS IN OUR FORECAST AREA. SATURDAY AND SUNDAY... HEIGHTS RISE AS RIDGING RESTRENGTHENS OFFSHORE. HOWEVER...GFS...ECMWF...AND GEM ALL DEPICT A TROUGH AND ASSOCIATED COLD FRONT MAKING IT ASHORE OVER THE WEEKEND. EVEN THOUGH THE FEATURE WEAKENS A LOT QUITE A BIT OF MOISTURE IS DEPICTED WITH IT...ESPECIALLY GFS. GIVEN THE ABOVE AS WELL AS NAEFS ENSEMBLE PROBABILITY TRENDS ASSOCIATED WITH THAT FEATURE...INTRODUCED SLIGHT CHANCE POPS FOR SATURDAY NIGHT AND SUNDAY. THIS WILL ALSO HELP KEEP HIGH TEMPS BELOW NORMAL. MONDAY AND TUESDAY... A RIDGE TRACKS ACROSS THE WESTERN STATES MONDAY AND TUESDAY FOR DRY CONDITIONS AND A MODEST WARMING TREND. && .AVIATION... SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL... SKIES WILL TEMPORARILY CLEAR OUT AFTER SUNRISE THIS MORNING LASTING THROUGH AROUND 18Z BEFORE SOME DAYTIME CU REDEVELOPS. THE CU MAY BECOME BROKEN AT TIMES WITH BASES BETWEEN 4-6K FEET. BREEZY WESTERLY WINDS THIS MORNING WILL SUBSIDE SOMEWHAT INTO THE AFTERNOON AND THEN EVENTUALLY TRANSITION TO AN UPSLOPE EASTERLY DIRECTION THIS EVENING. ANOTHER LOW PRESSURE SYSTEM WILL BRING MORE RAIN AND LOW CIGS FOR THE AREA STARTING AFTER 12Z THURSDAY. SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH... CLEAR TO MOSTLY CLEAR SKIES INTO THIS AFTERNOON WITH INCREASING CLOUDS STARTING THIS EVENING AHEAD OF THE NEXT LOW PRESSURE SYSTEM. MAY START TO SEE SOME SCATTERED SHOWERS STARING LATER THIS EVENING...BUT CONFIDENCE IS NOT HIGH ENOUGH FOR ANYTHING BEYOND VICINITY SHOWERS. WEST TO SOUTHWESTERLY WINDS TODAY WILL BE BREEZY AT TIMES WITH SOME OCCASIONAL GUSTS TO 20 KTS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... FRIDAY THROUGH TUESDAY... RAIN CHANCES TAPER OFF FOR THE MOST PART STARTING FRIDAY...BUT THERE WILL BE A SLIGHT CHANCE OF SHOWERS AGAIN MAINLY SATURDAY NIGHT INTO SUNDAY AS A WEAK DISTURBANCE PASSES THROUGH THE REGION. HIGH PRESSURE WILL SETTLE IN THEREAFTER ALLOWING FOR GRADUAL DRYING CONDITIONS. HUMIDITY WILL BE MUCH ABOVE AVERAGE WITH MINIMUM VALUES NEAR 50 PERCENT INTO MONDAY WITH SLIGHTLY LOWER VALUES ON TUESDAY. EXPECT BELOW NORMAL HIGH TEMPERATURES THROUGH THE PERIOD. WINDS SHOULD BE LIGHT THROUGH THE ENTIRE PERIOD. && .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING PROCEDURES. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...LEINS/AJ AVIATION...KUHLMAN FIRE WEATHER...KUHLMAN
In the hours before
Local storm report, Jan 6, 7:12 AM MST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
712 AM MST WED JAN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLOOD 2 ESE ANTHEM 33.84N 112.10W
01/06/2016 MARICOPA AZ BROADCAST MEDIA
MOTORIST DROVE INTO NORMALLY DRY SKUNK CREEK BUT
FLOWING WATER STALLED CAR. FIRE DEPARTMENT RESCUED
DRIVER.
&&
EVENT NUMBER PSR1600003
WATERSLocal storm report, Jan 6, 7:14 AM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
714 AM MST WED JAN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM NON-TSTM WND DMG 1 SSW SUN CITY 33.60N 112.29W
01/06/2016 MARICOPA AZ BROADCAST MEDIA
ALUMINUM PATIO COVER TORN FROM HOME. CAUSED BY SQUALL
LINE FEATURE THAT DID NOT PRODUCE DETECTABLE LIGHTNING.
&&
EVENT NUMBER PSR1600004
WATERSLocal storm report, Jan 6, 7:18 AM MST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
718 AM MST WED JAN 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM NON-TSTM WND DMG 3 NNE PARADISE VALLEY 33.58N 111.93W
01/06/2016 MARICOPA AZ BROADCAST MEDIA
TREE KNOCKED DOWN NEAR SCOTTSDALE RD. AND SHEA BLVD.
OBSTRUCTING ROADWAY. CAUSED BY SQUALL LINE WITHOUT
DETECTABLE LIGHTNING.
&&
EVENT NUMBER PSR1600005
WATERSNearby
Winter Storm Warnings in Arizona, 2016Every winter storm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.